Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 46, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 17, 1996, 4:23 AM CST for Butler County, Conecuh County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 1996, 4:23 AM CST (10:23 UTC)
- Expired
- Mar 17, 1996, 5:15 AM CST
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Butler County, AL, Conecuh County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 171021 RRA SVRMOB ALC013-035-171115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 423 AM CST SUN MAR 17 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 515 AM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH ALABAMA ...BUTLER COUNTY IN SOUTHWEST ALABAMA ...CONECUH COUNTY MOBILE DOPPLER WEATHER RADAR SHOWS A SEVERE THUNDERSTORM JUST NORTH OF BURNT CORN IN CONECUH COUNTY. THIS STORM WAS MOVING EAST NORTHEAST AT 45 MPH AND WILL MOVE INTO BUTLER COUNTY BY 430 AM. THE STORM SHOULD CROSS I65 AND MOVE NEAR GEORGIANA BY 445 AM. THE MAIN THREAT FROM THIS STORM IS FROM LARGE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:21 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 17, 2:21 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 225 AM CST SUN MAR 17 1996 LATEST SURFACE ANALYSIS AND PCGRIDDS MAP DATA PUTS FRONT ACROSS CENTRAL AL AND CENTRAL MS THEN THROUGH NORTH LA INTO EAST TX. 88D SHOWING THUNDERSTORMS DEVELOPING ALONG AND SOUTH OF THIS BOUNDARY. O3Z RUC SHOWS A SPEED MAX AT 300 MB MOVING ACROSS THE BOUNDARY THAT IS ENHANCING THE RW/TRW DEVELOPMENT. WITH DP'S IN THE 60S JUST SOUTH OF BOUNDARY AND DAYTIME HEATING SOME OF THE STORMS MAY BECOME SEVERE LATER TODAY WITH HAIL AND DAMAGING WINDS. SHOULD SEE PERIODS OF RW/TRW THROUGH MONDAY AS RIPPLES MOVE THROUGH THE UA PATTERN. BEST PVA IS THIS MORNING AND AGAIN ON MONDAY. MODELS SHOW LOTS OF MOISTURE THROUGH THE PERIOD. LIKE YESTERDAY'S MODELS, NGM SHOWS BEST INSTABILITY ACROSS FA TONIGHT AND MONDAY WITH LI'S -4 TO -6. FRONT SHOULD MOVE THROUGH MONDAY NIGHT BRINGING COOLING TEMPERATURES TO AREA. STILL COULD SEE ISOLATED AMOUNTS OF 1-2 INCHES OF TRAIN. SHOULD SEE MORE CLOUDS TODAY THAN SATURDAY SO TEMPS WILL NOT BE AS WARM. WILL GO A LITTLE HIGHER THAN FWC FOR TEMPS. 1) 76/63/76/53 9462 2) 75/64/74/55 9462 GB
In the hours before
Special weather statement, Mar 17, 3:13 AM CST, 1 hour 10 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 AM CST SUN MAR 17 1996 ...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY... A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY. THE RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS. TOTAL RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS. PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY. TEMPERATURES WILL REMAIN MILD THROUGH MONDAY. TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW FREEZING BY THURSDAY MORNING.
Special weather statement, Mar 17, 3:15 AM CST, 1 hour 8 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 315 AM CST SUN MAR 17 1996 ...SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE AREA TODAY... A WEAK COLD FRONT ACROSS CENTRAL ALABAMA AND CENTRAL MISSISSIPPI WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA TODAY. THE RAIN WILL CONTINUE OFF AND ON THROUGH THE DAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH HAIL AND DAMAGING WINDS. TOTAL RAINFALL TODAY WILL BE 1 TO 2 INCHES IN SOME LOCATIONS. PERSONS PLANNING ON VIEWING ONE OF THE MANY OUTDOOR ACTIVITIES ALONG THE GULF COAST TODAY MAY WANT TO HAVE AN UMBRELLA HANDY. TEMPERATURES WILL REMAIN MILD THROUGH MONDAY. TEMPERATURES ARE AGAIN EXPECTED TO DROP INTO THE 30S ACROSS THE AREA BY THE MIDDLE OF THE WEEK WITH TEMPERATURES POSSIBLY DROPPING BELOW FREEZING BY THURSDAY MORNING.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:10 AM CST | Severe Thunderstorm Warning | MOB | Monroe | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.